Alert archive / Colorado / Flash Flood Warnings in 2008

Flash Flood Warning 11, NWS Pueblo, CO

September 12, 2008El Paso County, Colorado

NWS Pueblo, CO issued this flash flood warning at Sep 12, 2008, 1:23 AM MDT for El Paso County, Colorado. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2008, 1:23 AM MDT (07:23 UTC)
Expired
Sep 12, 2008, 7:15 AM MDT
In force
6 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 50 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 7:00 AM MDTHEAVY RAIN 0.983 E Falcon, CO24 HOUR PRECIPITATION.
Sep 12, 7:00 AM MDTHEAVY RAIN 1.065 Ne Air Force Academy, CO24 HOUR PRECIPITATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 7.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1241 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPUB 120723
FFWPUB
COC041-121315-
/O.NEW.KPUB.FF.W.0011.080912T0723Z-080912T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
123 AM MDT FRI SEP 12 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...
  THIS INCLUDES COLORADO SPRINGS...

* UNTIL 715 AM MDT...

* AT 112 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM STORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SECURITY...
  SCHRIEVER AFB...PEYTON...PETERSON AFB...PALMER LAKE...MONUMENT...
  MANITOU SPRINGS...FOUNTAIN...FALCON...ELLICOTT...BLACK FOREST AND
  AIR FORCE ACADEMY.

DOPPLER RADAR ESTIMATES THAT RAIN TOTALS OF 1 TO 3 INCHES HAVE 
OCCURRED OVER WESTERN EL PASO COUNTY...ALONG AND EAST OF INTERSTATE 
25...AND ADDITIONAL RAINFALL OF UP TO AN INCH IS EXPECTED IN THAT 
AREA.

FLOOD WATERS ARE COLLECTING IN LOW LYING AREAS AND FLOOD PRONE 
STREETS AND INTERSECTIONS. LOCAL LAW ENFORCEMENT HAS REPORTED 
ROAD CLOSURES ON THE EAST SIDE OF COLORADO SPRINGS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO HIGHER GROUND
IMMEDIATELY. PEOPLE ALONG CREEKS AND DRAINAGE AREAS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATER OR STILL WATER OF UNKNOWN DEPTH ON FOOT
OR BY VEHICLE. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE...AND 2 FEET OF RUSHING WATER CAN CARRY AWAY
MOST VEHICLES...INCLUDING SUVS AND PICKUPS. NEARLY HALF OF ALL FLOOD
FATALITIES ARE VEHICLE RELATED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN
IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF YOU DRIVE INTO
WATER THAT IS TOO DEEP...BACK UP. IF YOU ENCOUNTER A ROAD BARRIER IN
FRONT OF WATER ON THE ROAD...TURN AROUND...DONT DROWN.

LAT...LON 3854 10436 3853 10492 3912 10495 3912 10440

$$
ROSE
3 follow-up statements
000 
WGUS75 KPUB 121050
FFSPUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
450 AM MDT FRI SEP 12 2008

COC041-121315-
/O.CON.KPUB.FF.W.0011.000000T0000Z-080912T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EL PASO CO-
450 AM MDT FRI SEP 12 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM MDT FOR
CENTRAL EL PASO COUNTY...

AT 442 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A STORM PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEYTON...
PETERSON AFB...PALMER LAKE...MONUMENT...MANITOU SPRINGS...FALCON...
ELLICOTT...BLACK FOREST...AIR FORCE ACADEMY AND COLORADO SPRINGS.

DOPPLER RADAR ESTIMATES THAT RAIN TOTALS OF 2 TO 4 HAVE OCCURRED 
OVER EASTERN PORTIONS OF COLORADO SPRINGS...GENERALLY SOUTH OF 
HIGHWAY 245 AND EAST OF INTERSTATE 25. ADDITIONAL RAINFALL OF UP TO 
A HALF INCH IS EXPECTED IN THAT AREA.

FLOOD WATERS ARE COLLECTING IN LOW LYING AREAS AND FLOOD PRONE
STREETS AND INTERSECTIONS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.

LAT...LON 3854 10436 3853 10492 3912 10495 3912 10440

$$
SR
000 
WGUS75 KPUB 121136
FFSPUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
536 AM MDT FRI SEP 12 2008

COC041-121315-
/O.CON.KPUB.FF.W.0011.000000T0000Z-080912T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EL PASO CO-
536 AM MDT FRI SEP 12 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM MDT FOR
CENTRAL EL PASO COUNTY...

AT 530 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A STORM PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEYTON...
PETERSON AFB...PALMER LAKE...MONUMENT...MANITOU SPRINGS...FALCON...
ELLICOTT...BLACK FOREST...AIR FORCE ACADEMY AND COLORADO SPRINGS.

AT 530 AM MDT...LAW ENFORCEMENT REPORTED FLOODING FROM SAND CREEK IN 
VICINITY OF POWERS BOULEVARD AND PLATTE AVENUE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.

IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO HIGHER GROUND
IMMEDIATELY. PEOPLE ALONG CREEKS AND DRAINAGE AREAS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATER OR STILL WATER OF UNKNOWN DEPTH ON FOOT
OR BY VEHICLE. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE...AND 2 FEET OF RUSHING WATER CAN CARRY AWAY
MOST VEHICLES...INCLUDING SUVS AND PICKUPS. NEARLY HALF OF ALL FLOOD
FATALITIES ARE VEHICLE RELATED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN
IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF YOU DRIVE INTO
WATER THAT IS TOO DEEP...BACK UP. IF YOU ENCOUNTER A ROAD BARRIER IN
FRONT OF WATER ON THE ROAD...TURN AROUND...DONT DROWN.

LAT...LON 3854 10436 3853 10492 3912 10495 3912 10440

$$
ROSE
000 
WGUS75 KPUB 121307
FFSPUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
707 AM MDT FRI SEP 12 2008

COC041-121316-
/O.EXP.KPUB.FF.W.0011.000000T0000Z-080912T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EL PASO CO-
707 AM MDT FRI SEP 12 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 AM MDT FOR CENTRAL EL
PASO COUNTY...

LIGHT RAIN SHOWERS WILL CONTINUE THROUGH THIS MORNING...BUT THE
IMMEDIATE THREAT OF FLASH FLOODING HAS ENDED.

LAT...LON 3854 10436 3853 10492 3912 10495 3912 10440

$$
SR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 3:32 PM MDT, 9 hours 51 minutes earlier.

Area forecast discussion, Sep 11, 3:32 PM MDT, 9 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
332 PM MDT THU SEP 11 2008

.SHORT TERM...
(TONIGHT AND FRIDAY)

...LOCALLY HEAVY RAIN POSSIBLE TONIGHT...

CURRENTLY...VIGOROUS UPPER LOW DROPPING SOUTHWEST INTO GREAT BASIN.
REMAINS OF TS SPREADING MID/UPPER LEVEL MOISTURE INTO NEW MEXICO AND
SOUTHERN COLORADO SUPPORTED BY UPPER JET 70-90KTS AT 250MB. SEVERAL
SHORT WAVES/IMPULSES IN THE FLOW. THUNDERSTORMS SHOWING UP OVER
NORTHWEST COLORADO AND OVER SANGRE DE CRISTO MOUNTAINS. STORMS
FORMING PRETTY CLOSE TO WHERE MODELS SUGGESTED.

TONIGHT AND FRIDAY...ACTIVE SUBTROPICAL MOIST FEED AND APPROACHING
UPPER LOW FROM THE GREAT BASIN WILL COMBINE TO PRODUCE WIDESPREAD
RAIN EVENT OVER COLORADO. SURFACE HIGH PRESSURE OVER CENTRAL AND
NORTHERN PLAINS WILL PROVIDE EASTERLY WIND COMPONENT THAT WILL HELP
ENHANCE PRECIPITATION. RAISED POPS MOST AREAS FOR THE TONIGHT PERIOD
WITH BEST CHANCE FROM 03Z TO ABOUT 15Z. QUESTION WILL BE JUST HOW
MUCH PRECIP TO EXPECT. GENERALLY FOLLOWED HPC QPF RECOGNIZING THAT
WITH THE DEEP MOISTURE AND GOOD DYNAMICS THERE COULD BE HEAVIER
AMOUNTS ASSOCIATED WITH TRAINING THUNDERSTORMS. NAM CONTINUES TO
SUGGEST HEAVIER RAINFALL WHILE RUC, GFS AND 00Z ECMWF SHOW SIMILAR
COVERAGE BUT LOWER QPF. NAM HAS 1.0 INCH OR HIGHER PRECIPITABLE
WATER VALUES FOR EASTERN PLAINS THROUGH THE PERIOD THROUGH FRIDAY.

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

FRI EVENING THE UPR LOW BECOMES AN OPEN WAVE OVR WRN CO AND THEN THE
TROF MOVES ACROSS THE STATE THRU THE NIGHT.  WE SHOULD SEE THE PCPN
CHANCES DECREASE TO ISOLD OVR WRN AREAS IN THE EVENING...WITH AT
LEAST SCT POPS STILL OVR ERN AREAS. THEN AS THE TROF CONTINUES ITS
EWRD MOVEMENT  THRU THE NIGHT WE SHOULD SEE PCPN CHANCES DECREASE
EVEN MORE BY LATE NIGHT...AND WL PROBABLY END OVR WRN AREAS. SAT
THEN BEGINS A PERIOD OF DRY WEATHER...AS AN UPR RIDGE AFFECTS THE
AREA.  THE RIDGE IS FORECAST TO BE OVR THE GREAT BASIN SUN
NIGHT...AND THEN BECOME CENTERED OVR CO FOR TUE THROUGH THU.  MAX
TEMPS SAT WL BE A FEW DEGREES BELOW NORMAL...THEN SAT NIGHT SUN SFC
HIGH PRESSURE BUILDING IN FROM THE NORTH BRINGS COOLER WEATHER FOR
SUN...BUT THEN TEMPS WARM TO AROUND NORMAL BY TUE AND EVEN A LITTLE
WARMER WED AND THU.

&&

.AVIATION...
IFR TO LIFR CIGS AND VSBY IN TSRA LIKELY MOST AREAS AND ESPECIALLY
ALONG AND EAST OF MOUNTAINS ACROSS EASTERN PLAINS BEGINNING 03Z AND
CONTINUING THROUGH 15Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21/28
Hazardous weather outlook, Sep 11, 10:27 PM MDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1027 PM MDT THU SEP 11 2008

COZ058>089-093>099-130430-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1027 PM MDT THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO
CONTINUE OVER SOUTHERN COLORADO TONIGHT. LOCALLY HEAVY RAINFALL
IS EXPECTED TONIGHT...ESPECIALLY ALONG AND NEAR THE INTERSTATE 25
CORRIDOR. MINOR FLOODING WILL BE POSSIBLE...ESPECIALLY IN POOR
DRAINAGE AREAS.

IN ADDITION...SOME LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE
OVERNIGHT...GENERALLY ABOVE 12000 FEET. MOTORISTS TRAVELING OVER
THE HIGHER PASSES...SUCH AS MONARCH AND INDEPENDENCE PASS...SHOULD
BE PREPARED FOR THE POSSIBILITY OF SOME SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL BE
POSSIBLE ACROSS ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO ON
FRIDAY...AND POSSIBLY LASTING THROUGH THE NIGHT INTO SATURDAY
MORNING. THE MAIN THREATS FROM STORMS WILL INCLUDE LIGHTNING...HAIL
UP TO ONE HALF INCH IN DIAMETER...WIND GUSTS TO 40 MPH...AND
PERIODS OF HEAVY RAIN. ISOLATED THUNDERSTORMS MAY BE POSSIBLE
AGAIN SUNDAY AFTERNOON AND EVENING...MAINLY ACROSS THE MOUNTAINS
AND HIGH VALLEYS...WITH THE MAIN STORM THREAT OF CLOUD TO GROUND
LIGHTNING AND WIND GUSTS UP TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TONIGHT.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 11:15 PM MDTAreal Flood AdvisoryPUBEl Paso, Fremont, Teller2 hr
Sep 12, 3:53 AM MDTRiver Flood WarningPUBEl Paso4 hr
Sep 12, 1:57 PM MDTSevere Thunderstorm WarningPUBOtero, Pueblo45 min

Nearby

Flash Flood Warnings in Colorado, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.